Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 5, 1997, 5:22 PM EDT for Barry County, Ionia County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1997, 5:22 PM EDT (21:22 UTC)
- Expired
- May 5, 1997, 6:25 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Barry County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:00 PM EDT | Hail 0.88 | Hickory Corners, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGRR 052123 RRA
SVRGRR
MIC015-067-052225-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
522 PM EDT MON MAY 5 1997
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN SOUTH CENTRAL LOWER MICHIGAN
...IONIA COUNTY
IN SOUTHWESTERN LOWER MICHIGAN
...BARRY COUNTY
AT 518 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS DETECTED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR FROM JUST EAST OF LOWELL IN
EAST KENT COUNTY... SOUTH TO HOPKINS IN ALLEGAN COUNTY. THE LINE
WAS MOVING EAST AT 40 MPH..
THIS LINE CAN BE EXPECTED IN THE VICINITY OF...
FREEPORT AROUND 525 PM EDT
HASTINGS AROUND 525 PM EDT
SARANAC AROUND 535 PM EDT
LAKE ODESSA AROUND 540 PM EDT
NASHVILLE AROUND 540 PM EDT
IONIA AROUND 545 PM EDT
WHEN THUNDERSTORMS ARE OCCURING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
MJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:41 AM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 5, 11:41 AM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1140 AM EST MON MAY 5 1997 UPDATING ENTIRE FCST AREA TO WORD AS MOSTLY CLOUDY...ALTHOUGH THE FAR SW CORNER TWRD BEH AND AZO...MAY BREAK INTO SOME SUNSHINE. AFTER FIRST ROUND OF SHOWERS GOES THROUGH IN THE NEXT HR OR TWO...SOME SUN WILL FILTER THROUGH TO AID IN THE DESTABILIZATION PROCESS. THUNDERSTORM THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON AMOUNT OF SUNSHINE THAT OCCURS...IN ADDITION TO SFC DEW POINTS RISING INTO THE 50S. BOTH WILL OCCUR TO SOME EXTENT IN SW LWR...SO THE CHC FOR THUNDER IS IN ALL ZONES...WITH THE BEST CHC SOUTH OF A MKG TO ALMA LINE. KGRR 88D 4 THOUSAND FOOT WINDS INDICATED 60KTS ATTM...SO ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR STG SFC WND GUSTS. BACKED OFF JUST A BIT IN THE WIND FCST IN THE ZONES HOWEVER...AS MOST SUSTAINED VALUES ARE IN THE 15 TO 25 MPH RANGE. HIGHS TDY RANGING FROM THE LOW 60S NORTH NR LUDINGTON AND BdALDWIN...TO THE UPR 60S IN THE SOUTH TWRD THE INDIANA BORDER. FOR FURTHER INFORMATION ON THUNDERSTORM THREAT TDY SEE "SPSGRR". RJD
In the hours before
Special weather statement, May 5, 11:59 AM EDT, 5 hours 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1159 AM EDT MON MAY 5 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A COLD FRONT SWEEPING EAST FROM WISCONSIN AND IOWA AT MIDDAY WILL MOVE THROUGH LOWER MICHIGAN THIS AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE PRESENT TO KICK OFF SOME THUNDERSTORMS AS THE FRONT MOVES THROUGH. AN AREA OF SHOWERS WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN AROUND MIDDAY...HOWEVER THE MAIN CHANCE FOR THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH LATER THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD... BUT SOME WILL HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY SOUTH OF A MUSKEGON TO ALMA LINE. BETWEEN 200 PM AND 1000 PM WILL BE THE PRIME TIME TO EXPECT THESE THUNDERSTORMS TO MOVE THROUGH SOUTHWEST LOWER MICHIGAN. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HIGH WINDS OF UP TO 65 MPH. IN ADDITION...SOME HAIL IS POSSIBLE UP TO THREE QUARTERS OF AN INCH IN DIAMETER. MOVEMENT OF THESE THUNDERSTORMS WILL BE TO THE NORTHEAST AT ABOUT 50 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL TV... RADIO... OR CABLE TELEVISION STATION FOR ADDITIONAL INFORMATION. RJD/TRH
Special weather statement, May 5, 12:00 PM EDT, 5 hours 22 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-061200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1159 AM EDT MON MAY 5 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A COLD FRONT SWEEPING EAST FROM WISCONSIN AND IOWA AT MIDDAY WILL MOVE THROUGH LOWER MICHIGAN THIS AFTERNOON AND EVENING. ENOUGH INSTABILITY WILL BE PRESENT TO KICK OFF SOME THUNDERSTORMS AS THE FRONT MOVES THROUGH. AN AREA OF SHOWERS WILL MOVE THROUGH SOUTHWEST LOWER MICHIGAN AROUND MIDDAY...HOWEVER THE MAIN CHANCE FOR THUNDERSTORMS WILL BE ALONG AND AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH LATER THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD... BUT SOME WILL HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY SOUTH OF A MUSKEGON TO ALMA LINE. BETWEEN 200 PM AND 1000 PM WILL BE THE PRIME TIME TO EXPECT THESE THUNDERSTORMS TO MOVE THROUGH SOUTHWEST LOWER MICHIGAN. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HIGH WINDS OF UP TO 65 MPH. IN ADDITION...SOME HAIL IS POSSIBLE UP TO THREE QUARTERS OF AN INCH IN DIAMETER. MOVEMENT OF THESE THUNDERSTORMS WILL BE TO THE NORTHEAST AT ABOUT 50 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL TV... RADIO... OR CABLE TELEVISION STATION FOR ADDITIONAL INFORMATION. RJD/TRH
Special weather statement, May 5, 2:32 PM EDT, 2 hours 50 minutes before
MIZ064-065-071>074-077>081-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS HILLSDALE JACKSON KALAMAZOO ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK... JACKSON...BENTON HARBOR...AND HILLSDALE A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800 PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH. THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION. TRH
Special weather statement, May 5, 2:35 PM EDT, 2 hours 47 minutes before
MIZ064-065-071>074-077>081-060000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON MAY 5 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS HILLSDALE JACKSON KALAMAZOO ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK... JACKSON...BENTON HARBOR...AND HILLSDALE A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800 PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH. THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO ... COMMERCIAL RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION. TRH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:22 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 48 min |
| May 5, 4:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 65 min |
| May 5, 4:56 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 59 min |
| May 5, 5:09 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 31 min |
| May 5, 5:47 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 63 min |
| May 5, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 35 min |
| May 5, 6:04 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 66 min |
| May 5, 6:29 PM EDT | Severe Thunderstorm Warning | GRR | Branch, Hillsdale | 61 min |
| May 5, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 59 min |
| May 5, 6:57 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.